Alert archive / Kentucky / Special Weather Statements in 2017
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Mar 30, 2017, 5:44 PM CDT for Adair County, Cumberland County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Mar 30, 2017, 6:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Louisville, KY
Counties Adair County, KY, Cumberland County, KY
The radar
The Louisville radar (KLVX), 130 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
065
WWUS83 KLMK 302244
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
544 PM CDT THU MAR 30 2017
KYZ076>078-081-302300-
Russell-Metcalf-Cumberland-Adair-
544 PM CDT THU MAR 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RUSSELL...
CUMBERLAND...SOUTHEASTERN METCALFE AND ADAIR COUNTIES...
At 543 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Columbia to 9 miles north of Burkesville.
Movement was northeast at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Columbia, Burkesville, Leslie, Littrell, Cundiff, Absher, Sano,
Ellington, Bliss and Grider.
LAT...LON 3670 8549 3673 8547 3673 8552 3681 8558
3715 8542 3717 8538 3720 8535 3729 8515
3720 8506 3687 8519 3689 8524 3686 8521
3664 8529 3663 8543
TIME...MOT...LOC 2243Z 205DEG 45KT 3710 8530 3691 8543
$$
AMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 30, 5:32 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 30, 5:32 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Louisville KY 632 PM EDT Thu Mar 30 2017 ...Mesoscale Forecast Update... Issued at 625 PM EDT Thu Mar 30 2017 ...Severe Weather Risk Continues In The Ohio Valley... While the tornado threat is looking less impressive with the warm front well to our north, a line of storms continues its march across western Kentucky. We're also seeing a smattering of convection over south-central Kentucky, but nothing is getting very strong or organized just yet as dewpoints have mixed down into the lower 50s and shear is mostly unidirectional. However, latest SPC mesoanalysis shows Downdraft CAPE maxed out over central Kentucky at 800-900 J/kg. With this somewhat favorable environment, any storms that can actually get up will be fairly strong coming down. So the next few hrs will represent a narrowing window for mainly pulse-severe winds. .Short Term (Now through Friday Night)... Issued at 347 PM EDT Thu Mar 30 2017 In the near term, partly to mostly cloudy skies were noted across the region. Stream of mid-high level cloudiness continued to move northeastward across the area. Temperatures were warm with temperatures in the low to mid 70s across southern Indiana and mid- upper 70s across Kentucky. A few spots across southeast and east KY have topped 80 degrees. In general, we expect the weather to remain rather quiet for the next few hours with temperatures remaining generally steady. For this evening and tonight, main concern remains around strong to severe thunderstorms impacting the region. Previous thinking was that a strong line of storms would move in from the west and swing through the region this evening. That still looks to be on track, but the overall confidence in convective evolution and strength of the storms is in question. While the earlier model runs had been suggesting a destabilizing atmosphere this afternoon, the cirrus shield aloft has kept temperatures down. Proximity soundings are not as moist as the models suggested and mid-level lapse rates are not all that steep. Surface moisture is also not as high as the models progged either. Current dewpoints range from the upper 40s in the east to the lower 50s in the west. Our current thinking is that convection will start to develop in the 21-23Z time frame in the vicinity of the I-65 corridor of central KY and grow upscale. At the same time, convective line along the cold front in western KY will sweep eastward. This should result in a rather large convective complex developing across the central part of the CWA and then move eastward into eastern KY overnight. This idea is supported by the last few runs of the operational HRRR, experimental HRRR, and the NSSL WRF ARW CAM models. Depending on the degree of instability that develops prior to convective development, strong to severe convection still looks likely, though the overall coverage may be less than previously thought. Nonetheless, damaging winds and isolated large hail look to be the main severe weather threats. In regards to the tornado threat, initial tornado threat this evening will be to our north along the retreating warm front across central IN/OH where the low level flow is much more backed which is where the low-level helicity is maximized. Forecast wind fields in the lower atmosphere continue to show more of a speed shear profile without much in the way of turning in the low levels. Latest model proximity soundings do not suggest much in the way of low-level backing prior to convection developing, so the tornado threat looks relatively low in areal coverage. However, can not completely rule out an isolated tornado within the convective line, especially where some localized surface wind backing could occur. Convection will end from west to east late tonight with low temperatures falling into the upper 40s to the lower 50s. Upper low will push through the region on Friday which will result in a cool/cloudy/showery day across the region. Highs will likely top out in the lower 50s with lows Friday night cooling into the upper 30s to the lower 40s. .Long Term (Saturday through Thursday)... Issued at 320 PM EDT Thu Mar 30 2017 The weekend continues to look dry and quiet as high pressure will nose in from Canada. Saturday will likely start off cloudy with a slow clearing trend throughout the day as the low levels take time to dry out. Highs will range from the upper 50s across southern IN and the northern Bluegrass with lower 60s across the I-65 corridor to southern KY. With more clearing expected Saturday night, temperatures should drop into the upper 40s across SE IN into the northern Bluegrass with lower 40s elsewhere. Southerly flow will become re-established by Sunday which should allow temperatures to quickly warm back into the upper 60s to the lower 70s. Lows Sunday night look to cool back into the 50s. Next weather system in the form of a closed upper low will roll eastward through the TN Valley Monday and Tuesday. Bulk of the strong storms associated with this feature will likely remain to our south. However, widespread showers and possibly some thunderstorms will affect the region Monday and into early Tuesday. Temperatures will remain mild with highs in the mid-upper 60s with overnight lows in the lower 50s. A brief period of dry weather looks likely for Tuesday, but with the fast progressive flow aloft, another system will streak through the region on Wednesday bringing yet another round of showers and thunderstorms to the region. Highs Wednesday will be in the upper 60s to around 70, with highs on Thursday only warming into the upper 50s to the lower 60s. A look ahead shows a rather large negative height anomaly developing along the eastern US. Both the GFS and Euro are in decent agreement with this feature which should bring more unsettled and cooler than normal weather to the region. && .Aviation (18Z TAF Update)... Issued at 1258 PM EDT Thu Mar 30 2017 A strong low pressure system will track northeast from central IL to the Great Lakes region today into tomorrow. For the next few hours, VFR conditions with just a few cu and cirrus are expected to prevail. Winds will be gusty out of the south with the strong pressure gradient. Scattered storms will begin to develop this afternoon out ahead of the main area of storms that is expected to develop this evening. The scattered storms in the afternoon could affect BWG and SDF, so will carry VCTS there this afternoon. A more widespread area of storms and/or a squall line will develop this evening and move across central KY, mainly after 0Z. These have the potential to affect the terminals for a number of hours this evening. The storms will last the latest at LEX with some showers lingering after the storms. By early tomorrow morning, ceilings will lower, likely to fuel alternate by 12Z. Some light fog may affect SDF and LEX as well. Winds will shift to west-southwesterly tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Mesoscale......RAS Short Term.....MJ Long Term......MJ Aviation.......EER
Hazardous weather outlook, Mar 30, 2:56 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 356 PM EDT Thu Mar 30 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-312000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 356 PM EDT Thu Mar 30 2017 /256 PM CDT Thu Mar 30 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Evening and Tonight. Scattered to numerous thunderstorms are expected across the outlook area this evening. Some of the thunderstorms may be strong to severe with damaging winds and large hail being the primary severe weather threats. An isolated tornado threat exists in areas west of Interstate 65. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional chances of showers and thunderstorms will be possible on Monday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
In the hours before
Special weather statement, Mar 30, 4:15 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
415 PM CDT THU MAR 30 2017
INZ083-302145-
Dubois-
415 PM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBOIS COUNTY...
At 414 PM CDT, a strong thunderstorm was located near Dale, moving
northeast at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Jasper, Huntingburg, Holland, Dubois, Duff, Portersville,
Millersport, Ireland, Maltersville and Dubois Crossroads.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8687 3847 8672 3820 8701
3820 8707
TIME...MOT...LOC 2114Z 217DEG 41KT 3823 8706
AMSSpecial weather statement, Mar 30, 5:27 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
527 PM CDT THU MAR 30 2017
KYZ071-072-302245-
Warren-Simpson-
527 PM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SIMPSON AND SOUTHERN WARREN
COUNTIES...
At 527 PM CDT, a strong thunderstorm was located 11 miles north of
Portland, moving northeast at 55 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Woodburn, Hillsdale,
Neosheo, Rockfield, Rich Pond, Greenhill and Claypool.
LAT...LON 3666 8676 3668 8676 3688 8664 3688 8661
3690 8662 3701 8656 3691 8623 3689 8624
3689 8627 3688 8626 3665 8659 3665 8671
TIME...MOT...LOC 2227Z 217DEG 49KT 3679 8658
AMSSpecial weather statement, Mar 30, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM CDT THU MAR 30 2017
KYZ076>078-081-302300-
Russell-Metcalf-Cumberland-Adair-
544 PM CDT THU MAR 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RUSSELL...
CUMBERLAND...SOUTHEASTERN METCALFE AND ADAIR COUNTIES...
At 543 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Columbia to 9 miles north of Burkesville.
Movement was northeast at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Columbia, Burkesville, Leslie, Littrell, Cundiff, Absher, Sano,
Ellington, Bliss and Grider.
LAT...LON 3670 8549 3673 8547 3673 8552 3681 8558
3715 8542 3717 8538 3720 8535 3729 8515
3720 8506 3687 8519 3689 8524 3686 8521
3664 8529 3663 8543
TIME...MOT...LOC 2243Z 205DEG 45KT 3710 8530 3691 8543
AMSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:27 PM CDT | Special Weather Statement | LMK | Simpson | 18 min |
| Mar 30, 6:26 PM CDT | Special Weather Statement | LMK | Fayette | 34 min |
| Mar 30, 6:45 PM CDT | Special Weather Statement | LMK | Hancock | 45 min |
| Mar 30, 6:47 PM CDT | Special Weather Statement | LMK | Allen | 13 min |
| Mar 30, 6:49 PM CDT | Special Weather Statement | LMK | Grayson | 26 min |
| Mar 30, 4:15 PM CDT | Special Weather Statement | LMK | Dubois | 30 min |
| Mar 30, 6:06 PM CDT | Special Weather Statement | LMK | Dubois | 9 min |
Nearby
Special Weather Statements in Kentucky, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.